Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Honolulu, HI

October 16, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Oct 16, 2006, 8:03 PM HST for Hawaii County, Hawaii. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 8:03 PM HST (06:03 UTC)
Expired
Oct 16, 2006, 8:46 PM HST
In force
43 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 6:47 PM HSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUHW50 PHFO 170609
SVRHFO
HIC001-170700-
/O.NEW.PHFO.SV.W.0013.061017T0603Z-061017T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
803 PM HST MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 900 PM HST

* AT 810 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE FIRST STORM STORM WAS 
  LOCATED 3 MILES NORTHWEST OF KONA VILLAGE RESORT...OR 16 MILES 
  NORTH OF KAILUA-KONA...MOVING TO THE NORTHEAST AT 25 MPH. THE 
  SECOND STORM WAS LOCATED OVER THE KOHALA MOUNTAINS ABOVE 
  KAWAIHAE...MOVING TOWARD THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAIKOLOA BEACH RESORT AT 815 PM HST
  PUAKO AT 825 PM HST
  KAWAIHAE AT 835 PM HST
  KOHALA AND HAWI AT 830 PM HST
  WAIMANU VALLEY NEAR 845 PM HST

THIS WARNING UPDATES THE PREVIOUS SEVERE THUNDERSTORM WARNING. THESE 
ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 1996 15609 1977 15587 2017 15555 2033 15587

$$
TANABE
1 follow-up statement
000
WWHW50 PHFO 170646
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST MON OCT 16 2006

HIC001-170654-
/O.CAN.PHFO.SV.W.0013.000000T0000Z-061017T0700Z/
HAWAII IN HAWAII-
845 PM HST MON OCT 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII IN HAWAII
COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...AND THE WARNING IS CANCELLED. HOWEVER...CONDITIONS REMAIN 
FAVORABLE FOR ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT THIS 
TONIGHT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE BIG 
ISLAND OF HAWAII THROUGH 1 AM HST TUESDAY.

LAT...LON 1996 15609 1977 15587 2017 15555 2033 15587

$$

TANABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 7:10 PM HST, 53 minutes earlier.

Area forecast discussion, Oct 16, 7:10 PM HST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
710 PM HST MON OCT 16 2006

.SYNOPSIS... A COLD FRONT OVER MAUI WILL PUSH SLOWLY EAST TO THE BIG
ISLAND TONIGHT AND TUESDAY. THE FRONT WILL PUSH EAST OF THE STATE
LATER ON TUESDAY. A SECOND COLD FRONT WILL REACH KAUAI TONIGHT AND
MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED TO REMAIN RATHER
LIGHT FOR THE LATTER HALF OF THE WEAK AS A WEAK SURFACE TROUGH
REMAINS NEAR THE ISLANDS.

&&

.UPDATE...AT 645 PM...RADAR AT SATELLITE INDICATES A LINE OF HEAVY
SHOWERS AND POSSIBLE SEVERE THUNDERSTORMS APPROACHING THE KONA COAST
OF THE BIG ISLAND. A SEVERE THUNDERSTOM WATCH WAS THEREFORE ISSUED
FOR THE ENTIRE BIG ISLAND THROUGH 1 AM HST TUESDAY. IN ADDITION TO
THE LINE OF HEAVY SHOWERS AND THUNDERSTORMS APPROACHING THE KONA
COAST...ISOLATED HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO FALL
OVER THE SOUTHEAST AND WINDARD SIDES OF THE BIG ISLAND. A FLOOD
ADVISORY HAS ADDITIONALLY BEEN ISSUED THROUGH 9 PM HST AND MAY NEED
TO BE UPGRADED TO WARNING LATER THIS EVENING.

.PREV DISCUSSION ... THE COLD FRONT OVER MAUI HAS SLOWED TO A CRAWL
AND CONTINUES TO BE THE FOCUS FOR SHOWERS AND ISOLATED
THUNDERSTORMS. LOW AND MID LEVEL MOISTURE...SOME OF THE REMNANTS
FROM TD 04C...IS BEING DRAWN NORTHWARD ALONG THIS FRONT. IN
ADDITION...AN IMPRESSIVE UPPER LEVEL LOW CONTINUES TO DIG SOUTHWARD
NEAR 26N 162W...ALSO HELPING TO REENERGIZE THIS FRONT...AND IN
FACT...HAS CREATED A SECONDARY COLD FRONT NW OF KAUAI.

THE MID-LEVELS ARE COLD ENOUGH OVER THE SECONDARY FRONT NEAR KAUAI
TO ALLOW SOME ISOLATED THUNDERSTORMS TO DEVELOP OVERNIGHT. WHILE
MOST OF THESE WILL PASS NORTH OF KAUAI...WE COULD SEE A FEW
LIGHTNING FLASHES WITH THE CELLS NEAR KAUAI. IN CONTRAST...THE
LEADING BOUNDARY...THAT FRONT OVER MAUI...HAS BETTER MOISTURE TO
WORK WITH...BUT IS STILL AHEAD OF THE STRONGER INSTABILITY.
NEVERTHELESS...AS WE HAVE SEEN TODAY...THE MOST VIGOROUS CELLS COULD
PRODUCE THUNDER AND LIGHTNING TONIGHT AND TUESDAY.

THE MAIN THREAT WILL BE THE HEAVY RAIN. INCREASING DEEP LAYER
MOISTURE ALONG THIS SLOW MOVING BOUNDARY SETS THE STAGE FOR
TRAINING AND/OR ANCHORED CELLS OVER FAVORED TERRAIN. MOST
SUSCEPTIBLE ARE SOUTH AND WEST FACING SLOPES OF MAUI AND THE BIG
ISLAND...BUT THESE ARE NOT THE ONLY AREAS AT RISK. INTERESTING TO
NOTE THAT THERE IS SOME DEEP LAYER VEERING AND THE GFS MODEL
SUGGESTS THERE MAY BE ENOUGH SPEED SHEAR FOR A FEW STRONG STORMS
NEAR THE BIG ISLAND OVERNIGHT. LATER SHIFT MAY NEED TO WATCH FOR
CELLS MEETING SPECIAL MARINE WARNING CRITERIA.

IT STILL APPEARS THAT THE DEEPEST MOISTURE WILL BE PUSHED EAST OF
THE BIG ISLAND LATER ON TUESDAY. WE WILL REMAIN IN A SOMEWHAT
UNSETTLED PATTERN FOR THE REMAINDER OF THE WEEK AS THE MODELS
INDICATE ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE MEAN TROUGH
POSITION JUST WEST OF THE ISLANDS...AND WEAK SURFACE TROUGHING
NEAR THE ISLANDS. THERE WILL ALSO BE QUITE A BIT OF LINGERING
MOISTURE NEAR THE ISLANDS...AS WELL...WITH THE MODELS IN
DISAGREEMENT ABOUT THE DETAILS OF HOW MUCH AND WHERE. IT IS
DIFFICULT TO SAY AT THIS POINT WHETHER WE WILL SETTLE INTO A
PATTERN OF LIGHT TRADES...OR MAINTAIN MORE OF A CONVECTIVE PATTERN
FOR THE LATTER HALF OF THE WEEK. WE WILL CONTINUE A HYBRID TYPE
PATTERN IN THE GRIDS FOR NOW...BUT REFINEMENTS WILL LIKELY BE
NEEDED LATER.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND
AND SURROUNDING COASTAL WATERS.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND.

&&

TANABE

In the hours before

Local storm report, Oct 16, 2:47 PM HST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
247 PM HST MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      2 N KIHEI               20.79N 156.45W
10/16/2006                   MAUI IN MAUI       HI   EMERGENCY MNGR

            JUNCTION OF PIILANI AND MOKULELE HIGHWAYS CLOSED DUE TO
            FLOODING AND DEBRIS ON ROAD.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:13 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 6:20 PM HSTSpecial Marine WarningHFO115 min
Oct 16, 7:11 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 16, 7:29 PM HSTSevere Thunderstorm WarningHFOHawaii61 min
Oct 16, 7:31 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 8:13 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 9:51 PM HSTSpecial Marine WarningHFO84 min
Oct 16, 10:09 PM HSTSpecial Marine WarningHFO2 hr
Oct 16, 10:20 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 16, 10:41 PM HSTSevere Thunderstorm WarningHFOKauai19 min
Oct 16, 11:04 PM HSTSevere Thunderstorm WarningHFOKauai15 min
Oct 16, 11:36 PM HSTHigh Wind WarningHFOHawaii4 hr
Oct 17, 12:07 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 12:41 AM HSTSpecial Marine WarningHFO2 hr
Oct 17, 1:15 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 17, 2:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 2:37 AM HSTSpecial Marine WarningHFO113 min
Oct 17, 3:42 AM HSTWind AdvisoryHFOHawaii35 hr
Oct 17, 4:04 AM HSTSpecial Marine WarningHFO116 min
Oct 17, 4:15 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.